Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 274, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 31, 2018, 5:47 PM CDT for Blaine County, Thomas County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 5:47 PM CDT (22:47 UTC)
- Expired
- Aug 31, 2018, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Blaine County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 35 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:58 PM CDT | HAIL 1 | 5 Nw Dunning, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1628 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
176 WUUS53 KLBF 312247 SVRLBF NEC009-171-312330- /O.NEW.KLBF.SV.W.0274.180831T2247Z-180831T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 547 PM CDT FRI AUG 31 2018 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Western Blaine County in north central Nebraska... East central Thomas County in north central Nebraska... * Until 630 PM CDT. * At 546 PM CDT, a severe thunderstorm was located near Halsey, or 18 miles southeast of Thedford, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Dunning and Hawley Flats. This includes Highway 2 between mile markers 228 and 240. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4176 10030 4183 10035 4206 10005 4181 9989 TIME...MOT...LOC 2246Z 242DEG 23KT 4182 10028 HAIL...1.00IN WIND...<50MPH $$ Kulik
2 follow-up statements
743
WWUS53 KLBF 312304
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
604 PM CDT FRI AUG 31 2018
NEC171-312314-
/O.CAN.KLBF.SV.W.0274.000000T0000Z-180831T2330Z/
Thomas NE-
604 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THOMAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4177 10021 4193 10022 4206 10005 4181 9989
TIME...MOT...LOC 2304Z 245DEG 22KT 4185 10015
$$
NEC009-312330-
/O.CON.KLBF.SV.W.0274.000000T0000Z-180831T2330Z/
Blaine NE-
604 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN BLAINE COUNTY...
At 604 PM CDT, a severe thunderstorm was located over Dunning, or 16
miles southwest of Brewster, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Dunning and Hawley Flats.
This includes Highway 2 between mile markers 231 and 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4177 10021 4193 10022 4206 10005 4181 9989
TIME...MOT...LOC 2304Z 245DEG 22KT 4185 10015
HAIL...1.00IN
WIND...<50MPH
$$
CDC985
WWUS53 KLBF 312315
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
615 PM CDT FRI AUG 31 2018
NEC009-312325-
/O.CAN.KLBF.SV.W.0274.000000T0000Z-180831T2330Z/
Blaine NE-
615 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BLAINE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4177 10021 4193 10022 4206 10005 4181 9989
TIME...MOT...LOC 2314Z 242DEG 23KT 4188 10006
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:16 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 31, 3:16 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service North Platte NE 316 PM CDT Fri Aug 31 2018 .SYNOPSIS... Issued at 316 PM CDT Fri Aug 31 2018 The H5 pattern across the CONUS this morning had an elongated area of high pressure which extended from North Carolina, west into the Texas Panhandle and off the coast of Baja California. North of this feature, broad west southwesterly flow extended from northern California, east northeast to New England. A couple of decent shortwave troughs were noted within this flow. The first across the Pacific NW and a second over southern Saskatchewan. Within the broad west southwesterly flow aloft, shortwaves were noted over eastern Nebraska, southern Utah and central California. At the surface, low pressure was located over central South Dakota. A cold front had pushed into northwestern Nebraska and the west central Panhandle of Nebraska this afternoon. south of the front, temperatures had surged into the 90s while readings were in the middle 70s in the northeastern Nebraska Panhandle. && .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri Aug 31 2018 Tonight and Saturday...Precipitation chances will be the main forecast concern over the next 24 hours. The northern stream shortwave trough over southern Saskatchewan, will migrate east into Manitoba this evening forcing the cold front through the remainder of western and southwestern Nebraska by mid evening. At the same time, the southern Utah shortwave (mentioned above) will emerge onto the eastern plains of Colorado and swrn Nebraska by mid evening. Thunderstorms should initiate INVOF the front in swrn Nebraska early this evening, then migrate east northeast into central and northeastern Nebraska overnight. Decent model agreement was noted between the GFS and NAM12 solutions with their 12z forecast runs as to the timing and position of storms tonight. The HREF ensembles develop convection in swrn Nebraska early on with a secondary batch across portions of central Nebraska by late evening. That being said, will focus the highest pops tonight from southwestern into eastern portions of the forecast area. For Saturday, western and north central Nebraska will lie in a post frontal environment with easterly, then southeasterly winds developing by afternoon. Mainly dry conditions are expected, however, skies will be partly to mostly cloudy, especially in southwestern Nebraska. Highs will range from around 80 in the southwest to the lower 80s elsewhere. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri Aug 31 2018 The shortwave trough, currently over the Pacific NW, will drop south into the SWRN CONUS Saturday night into Sunday. A lead disturbance will ride northeast into the central plains Saturday night into Sunday. Showers and thunderstorms will develop INVOF the front in northeastern Colorado and Swrn Nebraska late Saturday night, riding northeast into central and northeastern Nebraska. Though the severe threat will be minimal, some heavy rain will be possible given forecast PWATS of better than 1.5 inches. Beyond Sunday, high pressure will build into the east central and sern CONUS. This will allow the swrn CONUS trough to remain in place well into next week. The resultant weather pattern will be highlighted by wetter and warmer than normal conditions across the forecast area through next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1246 PM CDT Fri Aug 31 2018 Mostly quiet aviation conditions are expected over the next day. Winds will remain under 10 knots and out of the northeast through Saturday morning. Ceilings will also remain above 5000 feet. There is a low chance of some isolated thunderstorms mainly south of highway 2 on Friday night. Confidence in precipitation is very low and therefore did not put a mention in the TAF forecast at this time. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Aug 31, 3:20 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 320 PM CDT Fri Aug 31 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-012030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 320 PM CDT Fri Aug 31 2018 /220 PM MDT Fri Aug 31 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A marginal risk of severe weather is possible east of a line from Imperial to Springview this evening. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A marginal risk for severe thunderstorms is possible south of a line from Imperial to Brady on Saturday evening. Large hail, damaging winds, and heavy rain will be possible. The threat for thunderstorms will continue Sunday through Tuesday night across north central Nebraska. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Special weather statement, Aug 31, 3:57 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM CDT FRI AUG 31 2018
NEZ008-009-026-038-312145-
Brown NE-Custer NE-Rock NE-Blaine NE-
357 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...NORTHWESTERN
LOUP...SOUTHEASTERN BROWN...NORTHERN CUSTER AND BLAINE COUNTIES UNTIL
445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Dunning, or 13 miles west of Brewster, moving east at
30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brewster, Dunning and Hawley Flats.
This includes Highway 2 between mile markers 233 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4223 9967 4210 9966 4208 9966 4208 9969
4174 9969 4185 10019 4201 10023
TIME...MOT...LOC 2056Z 264DEG 28KT 4194 10013
KulikSpecial weather statement, Aug 31, 4:43 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
443 PM CDT FRI AUG 31 2018
NEZ026-027-038-312230-
Loup NE-Custer NE-Blaine NE-
443 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUP...SOUTHWESTERN
GARFIELD...NORTHEASTERN CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL
530 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Victoria Springs State Recreation Area, or 13 miles
southeast of Brewster, moving southeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Taylor, Sargent, Comstock, Walworth, Big Oak Canyon, Almeria, Arcadia
Diversion Dam State Wildlife Management Area, Divide Hill, Wescott
and Kent Diversion Dam State Wildlife Management Area.
This includes Highway 183 between mile markers 107 and 128.
LAT...LON 4179 9978 4190 9971 4181 9922 4162 9921
4141 9922
TIME...MOT...LOC 2143Z 298DEG 38KT 4179 9970
KulikSpecial weather statement, Aug 31, 4:51 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM CDT FRI AUG 31 2018
NEZ036-037-312230-
McPherson NE-Logan NE-
451 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...CENTRAL
LOGAN AND EAST CENTRAL MCPHERSON COUNTIES UNTIL 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ringgold, or 12 miles northwest of Stapleton,
moving east at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This includes the following highways...
Highway 92 between mile markers 220 and 238.
Highway 83 between mile markers 107 and 124.
LAT...LON 4158 10087 4166 10083 4166 10031 4139 10040
4139 10050
TIME...MOT...LOC 2151Z 281DEG 27KT 4160 10068
KulikLocal storm report, Aug 31, 5:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 5 NE DUNNING 41.88N 100.04W
08/31/2018 E1.75 INCH BLAINE NE TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA WITH PICTURES.
&&
THORNELocal storm report, Aug 31, 5:10 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 13 ENE TRYON 41.63N 100.71W
08/31/2018 E1.00 INCH LOGAN NE PUBLIC
REPORT VIA SOCIAL MEDIA
&&
THORNESpecial weather statement, Aug 31, 5:32 PM CDT, 15 minutes before
Special Weather Statement National Weather Service North Platte NE 532 PM CDT FRI AUG 31 2018 NEZ025-026-037-038-312315- Custer NE-Thomas NE-Blaine NE-Logan NE- 532 PM CDT FRI AUG 31 2018 ...SPECIAL WEATHER STATEMENT... At 532 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles southwest of Halsey to 14 miles southwest of Dunning to 11 miles northeast of Gandy. Movement was east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Linscott, Brown Lake and Shanklin Bluff. This includes the following highways... Highway 2 between mile markers 241 and 250. Highway 92 near mile marker 264. Highway 83 between mile markers 119 and 127. LAT...LON 4178 9997 4148 9994 4158 10057 4179 10047 TIME...MOT...LOC 2232Z 278DEG 25KT 4176 10040 4169 10032 4159 10031 Kulik
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:53 PM CDT | Special Weather Statement | LBF | Deuel | 52 min |
| Aug 30, 11:29 PM CDT | Special Weather Statement | LBF | Keith | 46 min |
| Aug 31, 5:05 AM CDT | Dense Fog Advisory | LBF | Blaine, Chase, Custer, Deuel, Frontier, Hayes and 4 more | 5 hr |
| Aug 31, 7:13 AM CDT | Special Weather Statement | LBF | Frontier, Hayes | 47 min |
| Aug 31, 3:57 PM CDT | Special Weather Statement | LBF | Blaine | 48 min |
| Aug 31, 3:59 PM CDT | Tornado Warning | LBF | Blaine | 46 min |
| Aug 31, 4:43 PM CDT | Special Weather Statement | LBF | Loup | 47 min |
| Aug 31, 4:51 PM CDT | Special Weather Statement | LBF | Logan | 39 min |
| Aug 31, 4:54 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 33 min |
| Aug 31, 5:32 PM CDT | Special Weather Statement | LBF | Logan | 43 min |
| Aug 31, 6:19 PM CDT | Special Weather Statement | LBF | Logan | 26 min |
| Aug 31, 6:40 PM CDT | Special Weather Statement | LBF | Deuel | 50 min |
| Aug 31, 6:41 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 34 min |
| Aug 31, 6:48 PM CDT | Special Weather Statement | LBF | Custer | 27 min |
| Aug 31, 6:59 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.